Wyoming, 2013

Avalanche in Wyoming, December 26, 2013

December 26, 2013 · NWS RIW · 1 event in 1 county or zone

A 29-year-old skier was killed in an avalanche on Pucker Face, to the south of and just outside the boundary of the Jackson Hole Mountain Resort. The slide occurred around 1250MST at an elevation of 10,300 feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A 29-year-old skier was killed in an avalanche on Pucker Face, to the south of and just outside the boundary of the Jackson Hole Mountain Resort. The slide occurred around 1250MST at an elevation of 10,300 feet. The avalanche carried and buried the skier under about a 4-foot-deep slab of snow. An individual who saw the slide quickly uncovered the victim but he could not be resuscitated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 26, 11:49 AM MST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 26, 11:49 AM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1149 AM MST THU DEC 26 2013

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

SAT IMAGERY SHOWING UPR RIDGE OVR WRN CONUS W/ LARGE EXTENDED TROF
TO THE E THEN STRETCHING ALL THE WAY INTO NRN MEXICO. NEARER TO
HOME...WEAK/MOSTLY DRY SW PASSING THRU FROM NNW TO SSE WITH NOTHING
MORE THAN MAINLY MID LVL CLOUDS PUSHING THROUGH. A FEW FLURRIES ARE
NOT OUT OF THE QUESTION ACROSS THE HIGHEST ELEVATIONS OF THE BIG
HORN MOUNTAINS THIS MORNING. AT SFC...SLOW MOVING PATTERN WITH
CYCLONE WELL TO THE E...N OF THE GREAT LAKES. HERE IN WY...SAME SFC
SET-UP WITH HIGH PRESS W/SW AND LOWER PRESS N/NE...WITH RELATIVELY
TIGHT P GRAD STILL LYING ACROSS THE STATE...HELPING TO KEEP WINDS
AND TEMPS UP IN THE FOOTHILLS AND LEE OF THE MOUNTAINS.

THRU SAT PM...CONTINUED TIGHT P/THERMAL GRAD FROM NRN ABSAROKAS S TO
THE WIND RIVERS THEN E NEAR/ALONG GREEN/RATTLESNAKE RANGES KEEPING
BREEZY TO WINDY CONDITIONS ACROSS THIS RATHER NARROW RIBBON THRU
FRIDAY NIGHT.  TONIGHT...WINDS HAVE OCCASIONALLY GUSTED TO 55 TO 65
MPH OVR LOCALIZED AREAS IN THE NORTHERN ABSAROKA/CODY FOOTHILLS
REGION NEAR CKW. HOWEVER THE TREND LOOKS TO SLOWLY DECREASE WIND
SPEEDS THRU THE EARLY MORNING HRS AS BOTH THERMAL AND P GRADS RELAX
A BIT THROUGH THE REST OF THE DAY BEFORE RETURNING TO THE SAME AREAS
LATER TONIGHT...THEN REPEATING THIS PATTERN TO SOME EXTENT ON FRIDAY
BEFORE THE NEXT BEST CHC FOR WINDS NEAR WARNING CRITERIA MAKE IT
BACK FRI NIGHT WITH A P GRAD SIMILAR TO TONIGHT WITH P DIFF OF
AROUND 1.8MB/10. WILL CONTINUE MONITORING/ANALYSIS FOR POSSIBILITY
OF REACHING HIGH WIND WARNING CRITERIA IN THIS CODY FOOTHILLS AREA.
OTHERWISE DOWNSLOPING IN THE LEE OF N/S TRENDING MOUNTAINS WILL KEEP
BOTH HIGH AND LOW TEMPS UP IN THESE AREAS. ADDITIONALLY...PRECIP
CHCS RETURN TO THE FCST BY MID SAY SAT AS MORE VIGOROUS SW TROF NOW
LOCATED NEAR 40N 150W MOVES THROUGH QUICKLY IN THE NW FLOW WITH
MODEST MOISTURE. ATTM...BIG HORNS AND ERN FA LOOK TO HAVE BEST CHC
FOR SEEING MEASURABLE AMOUNTS OF PRECIP...WITH LESSER CHCS ACROSS
THE ABSAROKAS AND WIND RIVER MOUNTAINS...AND ONLY VERY SMALL CHCS AT
THE LOWER ELEVATIONS OF THE CNTRL AND NRN BASINS.

.LONG TERM...SUNDAY THROUGH THURSDAY

UPPER RIDGE ALONG THE WEST COAST WITH BROAD TROUGH ACROSS THE
CENTRAL AND EASTERN U.S. WILL CONTINUE TO BE THE DOMINATE LONGWAVE
PATTERN THROUGH THIS PERIOD...AND OUT TO 10 DAYS.

UPPER RIDGE WILL BE PHASED ALONG THE WEST COAST OF NORTH AMERICA
FROM THE TROPICS TO NORTH OF THE ARCTIC CIRCLE SUNDAY AND MONDAY
WITH UPPER LOW DROPPING SOUTH ON WEST SIDE OF HUDSON BAY VORTEX.
THIS WILL BRING ANOTHER SURGE OF ARCTIC AIR INTO THE NORTHERN PLAINS
SUNDAY NIGHT AND MONDAY.  MAINLY COOL AND DRY CONDITIONS ARE
EXPECTED SUNDAY BEHIND SATURDAY/S FRONTAL PASSAGE...WITH REINFORCING
FRONT BRINGING CHANCES OF LIGHT SNOW/FLURRIES INTO THE NORTH ON
MONDAY.  WARM ADVECTION AND MOIST UPGLIDE PATTERN DEPICTED OVER THE
NORTH MONDAY NIGHT WILL KEEP SOME AREAS OF LIGHT SNOW
GOING...ESPECIALLY ON THE NW SLOPES OF THE BIGHORN RANGE.

HUDSON BAY VORTEX AND TROUGH ACROSS EASTERN U.S. PROGRESSES EAST AND
DEAMPLIFIES WEDNESDAY AND THURSDAY ALLOWING EASTERN PACIFIC RIDGE TO
BROADEN ACROSS THE ROCKIES.  SEVERAL RIPPLES REMAIN IN NW FLOW OVER
THE AREA...WITH SOME AGREEMENT ON THE NEXT ONE PUSHING ACROSS ON
WEDNESDAY.  OTHERWISE...PACIFIC AIRMASS WILL PREVAIL ACROSS THE
REGION TUESDAY THROUGH THURSDAY WITH DAYTIME TEMPERATURES MILD IN
THE MOUNTAINS AND THROUGH THE WIND CORRIDORS...VALLEYS AND LOWER
BASINS WILL BE SEVERAL DEGREES COOLER UNDER INVERSIONS...ESPECIALLY
THE FAR WESTERN VALLEYS.

&&

.AVIATION.../18Z ISSUANCE/

VFR CONDITIONS WILL PREVAIL THROUGH 12Z FRIDAY. LOCAL FOG MAY OCCUR
FRIDAY MORNING UNTIL 16Z IN THE FAR WEST WY VALLEYS...UPPER GREEN
RIVER BASIN AND THE LOW LYING AREAS IN THE WIND RIVER AND BIG HORN BASINS
WITH MVFR TO IFR CONDITIONS. WINDY CONDITIONS WILL OCCUR AT THE KCPR
AIRPORT THROUGH THE PERIOD. WITH STRONG WINDS CONTINUING AT TIMES
FROM NEAR KRKS TO KCPR AND MOUNTAINS EAST OF THE DIVIDE ALONG WITH
THE CODY FOOTHILLS.

&&

.FIRE WEATHER...

OVERALL...NO FIRE WEATHER CONCERNS AS SOME SNOW COVER REMAINS IN
PLACE ACROSS MUCH OF THE STATE. ADDITIONALLY...RELATIVELY DRY UPPER
LEVEL NORTHWESTERLY FLOW WILL OFFER NEXT TO NOTHING IN THE WAY OF
PRECIPITATION EXCEPT A FLURRY OR TWO ACROSS THE HIGHEST ELEVATIONS
OF THE NORTHERN MOUNTAINS. BREEZY/WINDY CONDITIONS WILL ALSO
CONTINUE FROM THE NORTHERN ABSAROKAS SOUTH TO THE WIND RIVERS THEN E
NEAR/ALONG GREEN/RATTLESNAKE RANGES THROUGH FRIDAY NIGHT ACROSS THIS
RATHER NARROW RIBBON...WITH THE HIGHEST WINDS GUSTING THIS
MORNING...LATER TONIGHT...THEN AGAIN FRIDAY NIGHT...PARTICULARLY IN ZONES
276 AND 286. OTHERWISE...DOWNSLOPING IN THE LEE OF NORTH/SOUTH
TRENDING MOUNTAINS WILL KEEP BOTH HIGH AND LOW TEMPS ON THE HIGHER
SIDE IN THESE AREAS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRAUN
LONG TERM...AEM
AVIATION...SKRBAC
FIRE WEATHER...BRAUN
Hazardous weather outlook, Dec 26, 5:00 AM MST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST THU DEC 26 2013

WYZ001>020-022>030-271200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST THU DEC 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL STRONG WINDS IN THE CODY FOOTHILLS EARLY THIS
MORNING AND AGAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY NIGHT...WINDY TO STRONG WINDS IN THE CODY FOOTHILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
December 26, 12:50 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Teton & Gros Ventre Mountains2013-12-2629MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481577.